Kansas, 2014

Damaging Wind in Kansas, July 13, 2014

July 13, 2014 · NWS GID · 1 event in 1 county or zone

Near hurricane force winds were measured very early this Sunday morning. During the mid-evening hours Saturday, numerous thunderstorms developed across southeastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Near hurricane force winds were measured very early this Sunday morning. During the mid-evening hours Saturday, numerous thunderstorms developed across southeastern Nebraska. These storms congealed into several clusters and line segments and gradually sank southward into extreme northeastern Kansas after midnight. The westernmost end of these storms dropped slowly south across Jewell County between 12:30 a.m. and 3:00 a.m. CDT. As the storms moved through, a wind gust of 75 MPH was measured near the town of Jewell. No damage was apparent, despite contacting the county emergency manager and people that lived nearby. No other severe weather was reported with this line, which rapidly weakened as it continued south into Mitchell county.

These storms formed just behind a weak cold front that was dropping south through the region. In the upper levels, subtropical high pressure was sprawled over the southern United States with a ridge over the Rockies and a trough over the Northern Plains and Great Lakes. Just before the storms moved in, temperatures were in the upper 70s, with dewpoints in the lower 70s. MUCAPE was between 1000 and 2000 J/kg. Effective deep layer shear was 25-30 knots. This resulted in a favorable environment for multicell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 11:59 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 12, 11:59 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1259 AM CDT SUN JUL 13 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 431 PM CDT SAT JUL 12 2014

THE MAIN ISSUE DURING THE NEXT 24 HOURS INVOLVES HOW MUCH (OR MORE
LIKELY FOR MANY AREAS HOW LITTLE) OF A RISK FOR
SHOWERS/THUNDERSTORMS EXISTS...AND WHETHER OR NOT AN OUTSIDE
CHANCE OF STRONG TO POTENTIALLY SEVERE STORMS MIGHT STILL BE IN
PLAY FOR MAINLY THE 5PM-MIDNIGHT TIME FRAME...AND MAINLY WITHIN
THE SOUTHEAST 1/3 OF THE CWA. OTHERWISE...ONE MORE SEASONABLY WARM
DAY IS ANTICIPATED FOR SUNDAY BEFORE THE WELL-ADVERTISED COOL-DOWN
GETS UNDERWAY FOR THE EARLY-MIDDLE PART OF NEXT WEEK AS COVERED IN
THE LONG-TERM BELOW.

STARTING WITH THE HERE AND NOW AS OF 20Z/3PM...RADAR SHOWS
ESSENTIALLY A CLEAN SLATE NOT ONLY WITHIN BUT ALSO NEARBY THE
CWA...AS THE NEAREST ORGANIZED SHOWER ACTIVITY IS WELL NORTHEAST
INTO NORTHERN IA. IN OTHER WORDS...EARLIER MODEL RUNS ESPECIALLY
FROM MODELS SUCH AS THE NAM HAVE PROVEN GROSSLY OVERDONE WITH
AFTERNOON SHOWER/STORM DEVELOPMENT THUS FAR. PER WATER VAPOR
IMAGERY AND SHORT TERM MODEL DATA...THE BIG PICTURE IN THE MID-
UPPER LEVELS INVOLVES CONTINUED MODESTLY STRONG QUASI-ZONAL FLOW
OVER THE LOCAL AREAS...WITH THE AREA GENERALLY SANDWICHED BETWEEN
THE PRIMARY FEATURES OF A SUBTROPICAL RIDGE CENTERED FROM NV/UT
EASTWARD INTO SOUTHERN KS/OK...AND AN INCREASINGLY-WELL DEFINED
LARGER SCALE TROUGH CURRENTLY FROM THE EASTERN HALF OF CANADA INTO
THE NORTHEAST CONUS. THE PRIMARY/NOTABLY DEEP CLOSED LOW
ASSOCIATED WITH THIS TROUGH IS STILL WELL UP INTO CANADA TO THE
WEST OF HUDSON BAY. AT THE SURFACE...THE FIRST IN A SERIES OF COLD
FRONTS OVER THE NEXT FEW DAYS IS ACTUALLY VERY WELL-DEFINED AT
THIS HOUR ACROSS THE SOUTHERN CWA...SLICING ALONG ROUGHLY A
PHILLIPSBURG-HEBRON LINE. FOR MOST AREAS NORTH OF THIS
LINE...SKIES HAVE RANGED FROM PARTLY TO MOSTLY CLOUDY TODAY AS
STEADY NORTH BREEZES GENERALLY 10-15 MPH WITH SOME HIGHER GUSTS
HAVE WORKED IN BEHIND THE BOUNDARY...WHILE TO THE SOUTH BREEZES
HAVE TRANSITIONED FROM SOUTHERLY TO WESTERLY UNDER SUNNY-MOSTLY
SUNNY SKIES. NEEDLESS TO SAY...A VERY IMPRESSIVE TEMPERATURE
GRADIENT FOR THIS TIME OF YEAR SET UP TODAY THANKS TO THE PRESENCE
OF THIS FRONT AND VARIATION IN CLOUD COVER...AS HIGHS APPEAR ON
TRACK TO RANGE FROM ONLY THE MID-UPPER 70S FAR NORTH TO THE MID-
UPPER 90S SOUTH. A FEW OF THESE SOUTHERN LOCATIONS ARE OBSERVING
HEAT INDEX VALUES RIGHT UP TO AROUND 100 DEGREES...BUT STILL
SAFELY BELOW ADVISORY CRITERIA OF 105.

LOOKING FORWARD THROUGH LATE THIS AFTERNOON INTO TONIGHT...THE
MOST BASIC CHANGE FROM THE PREVIOUS EARLY-MORNING FORECAST IS THAT
POPS HAVE BEEN LOWERED AND/OR REMOVED ACROSS THE MAJORITY OF THE
CWA...BUT HAVE ACTUALLY BEEN RAISED A TOUCH IN SOUTHEAST ZONES
MAINLY FOR THE POST-SUNSET HOURS TONIGHT. HOWEVER...GIVEN LOW
CONFIDENCE IN HOW THINGS PLAY OUT HAVE KEPT POPS NO HIGHER THAN
40-50 PERCENT EVEN IN THESE FAR SOUTHERN/SOUTHEAST ZONES. AS FOR
THE BIG MID-UPPER LEVEL PICTURE...THE MAIN PLAYER THROUGH TONIGHT
LOCALLY WILL THE GLANCING BLOW OF A LOW-AMPLITUDE SHORTWAVE TROUGH
THAT IS PRIMARILY PASSING ACROSS IA/MN AND POINTS EAST...AND WELL
TO THE SOUTH OF THE MORE NOTABLE/LARGER CLOSED LOW SLOWLY DROPPING
SOUTH-SOUTHEAST OUT OF CANADA TOWARD THE GREAT LAKES. MEANWHILE AT
THE SURFACE LOCALLY...THE COLD FRONT WILL HAVE PASSED THROUGH THE
ENTIRE CWA BY EARLY THIS EVENING...WITH GENERALLY LIGHT NORTHERLY
WINDS OF NO MORE THAN 5-10 MPH DEFINING MOST OF THE NIGHT-TIME
HOURS. THE MAIN QUESTION CONTINUES TO BE WHETHER OR NOT LEGITIMATE
SHOWER/STORM ACTIVITY WILL EVENTUALLY DEVELOP WITHIN THE CWA. PER
THE LATEST SHORTER TERM/HIGHER-RES SOLUTION OF MODELS SUCH AS THE
RAP/HRRR/4KM WRF-NMM...ITS LOOKING INCREASINGLY UNLIKELY THAT
AREAS GENERALLY NORTH OF AN ALMA-FAIRMONT LINE (ROUGHLY THE
NORTHWEST TWO-THIRDS OF THE CWA) WILL SEE ANYTHING...AND HAVE ONLY
KEPT SOME SLIGHT 20 POPS NORTH OF THIS LINE INTO THIS EVENING
WHILE GRADUALLY ENDING THEM ALTOGETHER FROM NORTH-TO-SOUTH.
MEANWHILE...HAVE LEFT SOME MODEST (BUT BELOW LIKELY) POPS SOUTH OF
THE AFOREMENTIONED LINE...PRIMARILY TO ACCOUNT FOR TWO
POSSIBILITIES. ONE IS THE OUTSIDE CHANCE THAT A FEW DAYLIGHT
STORMS COULD STILL FIRE UP ALONG/NEAR THE COLD FRONT IN AN
ENVIRONMENT CHARACTERIZED BY UP TO AROUND 1500 J/KG MLCAPE AND
ONLY MODEST DEEP LAYER SHEAR AROUND 30KT. HOWEVER...VISIBLE
SATELLITE CONFIRMS THAT AT LEAST SLIGHT CAPPING STILL REMAINS
WHICH IS NOT SURPRISING GIVEN WARM MID LEVEL TEMPS OF AROUND +12C
EVIDENT AT 700MB...SO THIS DAYTIME DEVELOPMENT IS UNCLEAR. THE
SECOND POSSIBILITY FOR HIGHER PRECIP CHANCES IN SOUTHEAST ZONES
COMES LATER THIS EVENING/OVERNIGHT...AS A MODEST INCREASE IN
LARGE-SCALE FORCING INCLUDING FAIRLY EVIDENT MID-LEVEL
CONVERGENCE EVIDENT AT 700 MILLIBARS WORKS SOUTHWARD IN TANDEM
WITH THE TRAILING EDGE OF THE DEPARTING SHORTWAVE
TROUGH...POSSIBLY SPARKING A FLARE-UP OF OVERNIGHT CONVECTION.
DEPENDING ON WHEN THIS OCCURS...WOULD NOT EXPECT MUCH OF SEVERE
THREAT AFTER MIDNIGHT...BUT PRIOR TO THEN CANNOT COMPLETELY RULE
OUT A FEW STRONG TO SEVERE STORMS GIVEN THE ENVIRONMENT...AND WILL
MAINTAIN SOME STRONG TO SEVERE POTENTIAL IN THE HAZARDOUS WEATHER
OUTLOOK AT LEAST FOR NOW. TEMP-WISE...MADE LITTLE TO CHANGE TO
OVERNIGHT LOWS...AIMING FOR LOW-MID 60S NORTH TO UPPER 60S/NEAR-70
SOUTH.

FOR THE DAYTIME HOURS SUNDAY...CONFIDENCE IS REASONABLY HIGH THAT
THE MAJORITY OF THE CWA REMAINS DRY THE MAJORITY OF THE DAY.
HOWEVER GIVEN THAT THE PREVIOUS FORECAST ALREADY HAD SOME SLIGHT
POPS IN MOST AREAS AT SOME POINT DURING THE DAY...AND THAT SOME
MODELS STILL SUGGEST A SMATTERING OF MAINLY AFTERNOON SHOWERS AND
LIKELY WEAK THUNDERSTORMS ASSOCIATED WITH THE LEADING EDGES OF THE
NEXT INCOMING COLD FRONT AND MORE IMPORTANTLY COOLER/LESS-CAPPED
AIR ALOFT...WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS
GOING...ESPECIALLY FOR THE AFTERNOON HOURS. IN THE MID-UPPER
LEVELS...HEIGHTS CONTINUE A SLOW FALL LOCALLY ALONG THE
SOUTHWESTER PERIPHERY OF THE TROUGH ASSOCIATED WITH THE VERY DEEP
CANADIAN LOW GETS AS IT GETS CLOSER TO LAKE SUPERIOR BY LATE IN
THE DAY. AS A RESULT...DAYTIME HEATING COULD EASILY KICK UP AT
LEAST ISOLATED CONVECTION GIVEN MLCAPE FORECAST TO CLIMB INTO THE
500-1000 J/KG RANGE ACROSS MUCH OF THE CWA PER THE 18Z GFS.
ALTHOUGH NOT EXPECTING ANY LEGITIMATE SEVERE WEATHER
THREAT...SUPPOSE SOME SMALL HAIL IS NOT OUT OF THE QUESTION IF
THIS DEVELOPMENT DOES TAKE PLACE...ESPECIALLY GIVEN UP TO AROUND
40KT OF DEEP-LAYER SHEAR DURING THE MID-LATE AFTERNOON. TEMP-
WISE...ASSUMING THAT THERE ARE NO UNEXPECTED PROLONGED PERIODS OF
MOSTLY CLOUDY SKIES...TEMPS SHOULD STILL WARM TO SEASONABLE
LEVELS...AND AGAIN MADE ONLY MINOR TWEAKS AIMING MOST NEB ZONES
INTO THE MID-80S AND MORE SO UPPER-80S TO NEAR 90 ALONG AND SOUTH
OF THE STATE LINE. BREEZES SHOULD GENERALLY AVERAGE AROUND 10 MPH
MAINLY FROM A NORTHERLY DIRECTION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 431 PM CDT SAT JUL 12 2014

THE BIG STORY WILL BE THE UNSEASONABLY COOL AIRMASS THAT WILL BEGIN
TO MOVE INTO THE AREA MONDAY AND COULD RESULT IN NEAR RECORD COOL
HIGHS AND LOWS BY TUESDAY. MODERATION WILL BE GRADUAL WITH BELOW
NORMAL TEMPERATURES EXPECTED THROUGH AT LEAST FRIDAY. THERE ARE SOME
LOW END CHANCES OF SHOWERS AND NON SEVERE THUNDERSTORMS PRIMARILY
ACROSS SOUTHWESTERN AND SOUTHERN ZONES.

SUNDAY NIGHT...SEVERAL FORECAST MODELS ARE INDICATING A VERY SLIGHT
CHANCE OF A FEW LIGHT RAIN SHOWERS OR WEAK THUNDERSTORMS IN
ASSOCIATION WITH THE LEADING EDGE OF THE UPPER VORT MAX THAT WILL BE
TRACKING SOUTH INTO THE GREAT LAKES. THIS SYSTEM WILL FORCE A COOL
FRONT INTO OUR CWA WITH FALLING HEIGHT FIELDS AS WE NEAR DAWN MONDAY
MORNING.

MONDAY...COOL AIR ADVECTION ALOFT IS EXPECTED THROUGHOUT THE DAY
WHICH WILL RESULT IN AFTERNOON HIGHS THAT SHOULD BE AROUND 10
DEGREES COOLER THAN ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE WITH THE INITIAL PUSH OF COOLER AIR PRIMARILY DURING THE
MORNING WITH DECREASING CHANCES OF PRECIPITATION AS WE HEAD THROUGH
THE DAY. OVERALL PRECIPITATION CHANCES ARE LOW AND FAVOR SOUTHERN
ZONES. INSTABILITY IS WEAK AND THUS SEVERE WEATHER IS NOT EXPECTED.

TUESDAY...THIS WILL LIKELY BE THE COOLEST DAY OF THE WEEK AND THIS
AIRMASS IS COMING FROM THE HUDSON BAY REGION AND THUS IT IS VERY
ABNORMALLY COOL FOR THIS TIME OF YEAR. IN FACT...WE ARE CURRENTLY
FORECASTING NEAR RECORD LOWS AND NEAR RECORD LOW HIGHS ON TUESDAY.
THE RECORD LOW AND LOW HIGH IN GRAND ON TUESDAY IS 48 AND 72F. THE
RECORD LOW AND LOW HIGH IN HASTINGS ON TUESDAY IS 52 AND 67F. FOR
BOTH CITIES WE ARE FORECASTING A TUESDAY MORNING LOW OF 52 AND A
HIGH AROUND 73F...SO WE WILL CERTAINLY BE RIGHT AROUND THOSE RECORD
LOW VALUES.

TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL VORT MAX WILL SLIDE
SOUTHEAST DOWN THE FRONT RANGE WITH UPSLOPE SFC FLOW. THE BEST
CHANCE OF SHOWERS OR WEAK THUNDERSTORMS WILL BE TO THE WEST OF OUR
CWA...BUT OUR SOUTHWESTERN ZONES WILL SEE AT LEAST SOME CHANCE OF
PRECIPITATION WITH THIS UPPER FEATURE. MODERATION ON WEDNESDAY WILL
BE RATHER MINOR WITH HIGHS STILL IN THE 70S.

THURSDAY THROUGH SATURDAY...THE UPPER FLOW WILL BECOME A LITTLE MORE
QUASI-ZONAL AND OUR AIRMASS WILL CONTINUE TO MODERATE WITH HIGHS
BACK INTO THE MID 80S BY FRIDAY AND AROUND NORMAL ON
SATURDAY...WHICH IS GENERALLY UPPER 80S NEBRASKA TO AROUND 90 OVER
NORTHERN KANSAS. THIS CURRENTLY APPEARS TO BE A DRY PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1251 AM CDT SUN JUL 13 2014

PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS...WITH SOME MVFR CIGS/VSBYS POSSIBLE DURING THE EARLY
MORNING HOURS IF SOME LIGHT BR DEVELOPS. OTHERWISE...EXPECT A
SECONDARY FRONT TO BRING THE CHANCE OF A FEW SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...AND COVERED THIS CHANCE WITH A CB
GROUP AND VCTS FOR THE TIME BEING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...ROSSI
Hazardous weather outlook, Jul 12, 8:18 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT SAT JUL 12 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
918 PM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT FOR
NORTH CENTRAL KANSAS AND LOCATIONS IN NEBRASKA SOUTH OF A LINE
FROM BLUE HILL TO GENEVA. A STRONG STORM IS POSSIBLE WHICH MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY INTO SUNDAY NIGHT...THERE ARE SLIGHT CHANCES FOR
NON-SEVERE THUNDERSTORMS WITHIN THE OUTLOOK AREA...PRIMARILY
DURING THE AFTERNOON AND THEN AGAIN LATE SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY...THERE ARE PERIODIC CHANCES FOR
GENERALLY NON SEVERE THUNDERSTORMS. MOST OF THESE THUNDERSTORM
CHANCES CONSIST OF SLIGHT CHANCES ALONG AND SOUTH OF INTERSTATE
80 ON MONDAY...AND THEN SOUTHWEST OF A LEXINGTON...FRANKLIN...MANKATO
LINE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 12, 10:18 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1118 PM CDT SAT JUL 12 2014

NEZ087-130500-
THAYER NE-
1118 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 1200 AM
CDT...

AT 1118 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GILEAD TO NEAR OAK...
AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HEBRON...DESHLER...DAVENPORT...BRUNING...CHESTER...ALEXANDRIA...
CARLETON...BYRON...HUBBELL...BELVIDERE AND GILEAD.

LAT...LON 4000 9782 4035 9782 4035 9737 4000 9737
TIME...MOT...LOC 0418Z 275DEG 17KT 4017 9744 4022 9780

ROSSI

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
July 13, 1:35 AM CST
Where
Jewell County, 3 mi WNW of Jewell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.687, -98.202

This wind gust was measured by a Kansas State University mesonet site 3 miles west-northwest of Jewell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532708.